Virginia, 2022Lightning Strike in Virginia, June 27, 2022
June 27, 2022 · NWS RNK · 1 event in 1 county or zone
An Isolated thunderstorm in Buckingham County caused lightning to strike a home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Isolated thunderstorm in Buckingham County caused lightning to strike a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 9:12 AM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 27, 9:12 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1012 AM EDT Mon Jun 27 2022
.SYNOPSIS...
A cold front that extended from Ontario to the Tennessee Valley
this morning will move slowly southeast today and tonight,
reaching the coast by Tuesday morning. Additional showers and
thunderstorms are expected ahead of this front. Cooler weather
and a lower chance of precipitation is forecast behind the front
for Tuesday through Thursday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 1015 AM EDT Monday...
No change to any parts of the near term forecast with the
morning update. The front continues to gradually enter the area
in WV this morning. Ahead of it, we have some clearing
developing between an earlier wave and the line with the front.
This clearing will allow heating to take place for storms to
then develop from during the afternoon once the front reaches
the Blue Ridge and moves eastward. Overall timing has slowed
with the front not exiting our area until mid to late afternoon
now. Still no shear for the day and poor mid level lapse rates
with a small elevated cap. All together, those should once again
limit our severe threat as the line enters the east.
Previous forecast discussion...
As of 415 AM EDT Monday...
Long wave 500MB trough over the northeast United States today and
tonight. At the surface a cold front moving slowly across the
Mid Atlantic states today. Showers and thunderstorms will be
supported by the low level convergence along the front and upper
diffluence in the right rear quadrant of the jet aloft. The
isolated to scattered showers and thunderstorms in central and
southern West Virginia get pushed into the region after 10Z/6AM
when the cold front reaches this area. Similar to storms on
Sunday, a deep warm layer and precipitable water values in the
1.5 to 2.0 inch range will result in very heavy rainfall rates.
If thunderstorms cross the same locations that got rain over the
weekend or move slowly flash flooding will be possible.
The 850MB front and lower dew points were over the Ohio Valley. By
the end of the day, surface dew points in the 50s will advance
southeast to the Blue Ridge than all the way through the foothills
and piedmont tonight. The air mass behind the front will cool
temperatures down into the 50s in the mountains and at least into
the lower 60s east of the Blue Ridge by Tuesday morning. The typical
cooler spots in the mountains, like Burkes Garden, Mountain
Lake and Mt. Rogers will reach the upper 40s.
Clouds clear out from northwest to southeast behind the front with
the back edge of the deep moisture into northern North Carolina
before midnight. With the ripples of low pressure along the front
potentially slowing down the boundary, prefer the timing of the 00Z
RAP guidance.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 215 AM EDT Monday...
Mostly dry through the middle of the week, with warming temperatures
as the period progresses.
While Monday's cold front will continue south and eventually stall
across South Carolina and Georgia, high pressure sliding east along
the Ohio River Valley will control our weather pattern on Tuesday.
As the high reaches New England on Tuesday night, winds will shift
increasingly northeasterly for the Mid-Atlantic, drawing cooler-than-
normal air across our region. Afternoon temperatures for most will
warm into the 70s, perhaps touching 80 across portions of the
Piedmont while higher mountain ridges may hold in the 60s. Tuesday
night lows will be on the cool side as well, falling into the 50s,
and possibly upper 40s in a few of the deeper mountain valleys.
By Wednesday, cool high pressure will begin to push further away,
allowing winds to shift more southeasterly and making for a gradual
warmup for the second half of the week. A wave of low pressure along
the stalled front to our south will allow limited moisture to drift
northward and, combined with the upslope windflow, trigger isolated
to widely scattered showers across the mountains during the
afternoon. With very limited instability to work with, this activity
will fizzle by sunset. Highs will be closer to normal, ranging from
the upper 70s to mid 80s while Wednesday night lows will vary from
the mid 50s to the low 60s.
Looking to Thursday, the warmup will continue as upper level ridging
increases across the Southeast, while southerly windflow will return
in the low levels of the atmosphere. Moisture still appears limited
per the latest run of the weather forecast models, and therefore
have low rain chances in the forecast for that day. However, won't
be surprised if later model runs indicate the southerly windflow
will tap into some of the deeper moisture near the Gulf coast and
will therefore increase the coverage of shower activity. Simply
something to watch over the next couple days. Otherwise expect highs
ranging from the mid 80s to the low 90s, while overnight lows will
fall into the 60s.
Moderate to high confidence in the Short Term Period Forecast.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 230 AM EDT Monday...
Showers and thunderstorms return for the end of the week.
Coverage of showers and thunderstorms will increase for Friday and
Saturday as southerly winds allow moisture to pool across the lower
Mid-Atlantic ahead of an approaching cold front. Activity is
expected to be more of the hit-and-miss variety for both days, with
better rain chances across the mountains. And with precipitable
water values increasing above 1.5 inches, a sign of increasingly
abundant atmospheric moisture, combined with light wind speeds
aloft, storms will have the potential to move slowly and produce
prolonged periods of locally heavy rain and isolated flash flooding.
Weather forecast models are hinting that the cold front will enter
our area either Saturday night or Sunday, but uncertainty exists as
to how far south the front will progress. Should the front stall
across our area, it can provide the focus for more organized periods
of prolonged rainfall and possibly flooding. Definitely something to
keep an eye on as this week progresses.
Moderate confidence in Long Term Forecast.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
As of 150 AM EDT Monday...
Patchy fog reported this morning with the visibility wavering
between MVFR and LIFR. Otherwise cloud cover was VFR.
Showers and thunderstorms ahead of a cold front entering the
central Appalachians this morning. The showers and thunderstorms
will reach the foothills and piedmont of Virginia and North
Carolina after 16Z/noon. Thunderstorms will become more
numerous this afternoon as the front is crossing through KLYH
and KDAN. Models, especially the RAP, were beginning to show
the front may be slowing down and may not cross through KDAN
until around 00Z/8PM.
Winds will be from the southwest ahead of the front, then will
turn to the west then northwest behind the front. A few hours of
MVFR to IFR ceilings will also follow the front. But ceilings
will lift back to VFR by evening. Clouds will clear out north
of KROA and KLYH overnight.
Average confidence on wind and visibility.
Below average confidence on the timing of the front and
thunderstorms.
Extended Aviation Discussion...
VFR conditions expected Tuesday. A wave along a front may bring
a chance of showers back into Virginia and North Carolina on
Wednesday. Differences in the models for the chance of
precipitation on Thursday and Friday, but for now expecting low
probability of showers and thunderstorms.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/RR
SHORT TERM...NF
LONG TERM...NF
AVIATION...AMS/BMG
Hazardous weather outlook, Jun 27, 3:28 AM EST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
428 AM EDT Mon Jun 27 2022
NCZ003>006-019-020-VAZ032-033-043>047-058-059-280830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
428 AM EDT Mon Jun 27 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Locally heavy rainfall is possible this afternoon and evening. There
is a threat of isolated flash flooding due slow moving thunderstorms
with intense rainfall rates.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ007-009>020-022>024-034-035-WVZ042>044-507-508-
280830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Bedford-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
428 AM EDT Mon Jun 27 2022
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 27, 11:20 AM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1220 PM EDT Mon Jun 27 2022
NCZ003-004-020-VAZ032-271645-
Stokes NC-Yadkin NC-Surry NC-Patrick VA-
1220 PM EDT Mon Jun 27 2022
...Strong thunderstorms will impact portions of
eastern Surry, Stokes, Yadkin and south central Patrick Counties
through 1245 PM EDT...
At 1219 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Collinstown to Crutchfield. Movement was
southeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall is also occurring
with these storms and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.
Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Pilot Mountain...
Boonville...
East Bend...
and Danbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3605 8068 3628 8084 3664 8034 3643 8003
3639 8003 3626 8022 3626 8045 3624 8045
3622 8043 3621 8045 3614 8044 3612 8046
3611 8051 3605 8051
TIME...MOT...LOC 1619Z 317DEG 18KT 3652 8037 3628 8072
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ASSpecial weather statement, Jun 27, 11:49 AM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1249 PM EDT Mon Jun 27 2022
NCZ004-005-019-020-VAZ032-271715-
Stokes NC-Rockingham NC-Yadkin NC-Wilkes NC-Patrick VA-
1249 PM EDT Mon Jun 27 2022
...Strong thunderstorms will impact portions of
Stokes, east central Wilkes, western Rockingham, Yadkin and south
central Patrick Counties through 115 PM EDT...
At 1248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sandy Ridge to near East Bend to
Swancreek. Movement was southeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall is also occurring
with these storms and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.
Locations impacted include...
Elkin...
Yadkinville...
Mayodan...
Jonesville...
Madison...
Walnut Cove...
and Boonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3606 8089 3623 8106 3627 8054 3626 8046
3634 8045 3659 8022 3644 7977 3625 7994
3626 8045 3614 8044 3611 8051 3606 8051
3605 8050
TIME...MOT...LOC 1648Z 302DEG 22KT 3650 8020 3624 8044 3620 8084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ASLightning, Buckingham
- When
- June 27, 12:00 PM EST
- Where
- Buckingham County, 2.65 mi NE of Hatton
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.778, -78.487
Lightning struck a house on Belle Meade Lane igniting a fire and causing minor structural damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 27, 202253 deaths · 1 event
- Rip Current in Indiana, June 27, 20221 death · 1 injured · 1 event
- Excessive Heat in Alabama, June 27, 20221 death · 1 event
- Lightning Strike in Louisiana, June 27, 2022$300,000 · 1 event
- Damaging Winds in South Carolina, June 27, 2022$55,000 · 55 kt wind · 4 events
- Damaging Winds in Texas, June 27, 2022$36,000 · 61 kt wind · 7 events
- Damaging Wind in Texas, June 27, 2022$25,000 · 52 kt wind · 1 event
- Lightning Strike in Texas, June 27, 2022$25,000 · 1 event
- High Surf in Hawaii, June 27 to 29, 202220 events
- Hail in Minnesota, June 27, 20222 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 27, 202253 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 27, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043206.